Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Dodge City, KS

June 1, 2024Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2024, 9:39 PM CDT for Ellis County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2024, 9:39 PM CDT (02:39 UTC)
Expired
Jun 1, 2024, 10:02 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:55 PM CDTHAIL 1.252 W Toulon, KSReport made via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KDDC 020239
SVRDDC
KSC051-020315-
/O.NEW.KDDC.SV.W.0113.240602T0239Z-240602T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
939 PM CDT Sat Jun 1 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Ellis County in central Kansas...

* Until 1015 PM CDT.

* At 938 PM CDT, a severe thunderstorm was located near Antonino,
  moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hays around 945 PM CDT.
  Toulon around 950 PM CDT.

This warning extends the previous warning which was in effect for southwestern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3878 9942 3884 9948 3896 9927 3879 9911
TIME...MOT...LOC 0238Z 244DEG 20KT 3884 9939 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

UMSCHEID
2 follow-up statements
538 
WWUS53 KDDC 020254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
954 PM CDT Sat Jun 1 2024

KSC051-020315-
/O.CON.KDDC.SV.W.0113.000000T0000Z-240602T0315Z/
Ellis KS-
954 PM CDT Sat Jun 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN ELLIS COUNTY...

At 954 PM CDT, a severe thunderstorm was located very near Toulon,
moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9935 3887 9935 3891 9923 3879 9911
      3879 9925
TIME...MOT...LOC 0254Z 258DEG 16KT 3885 9928 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

UMSCHEID
951 
WWUS53 KDDC 020302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Sat Jun 1 2024

KSC051-020312-
/O.CAN.KDDC.SV.W.0113.000000T0000Z-240602T0315Z/
Ellis KS-
1002 PM CDT Sat Jun 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3880 9935 3887 9935 3891 9923 3879 9911
      3879 9925
TIME...MOT...LOC 0300Z 244DEG 20KT 3887 9923 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:29 PM CDT, 4 hours 10 minutes earlier. Its key messages:

  • A severe thunderstorm complex is expected to roll across roughly the southwest 2/3rds of our area this afternoon and evening, posing mainly a damaging wind gust threat.
  • Another chance of severe storms exists on Sunday, however coverage is expected to be much lower.
  • Precipitation chances persist into early next work week, but begin to diminish by Wednesday as upper level ridging builds out west.
Area forecast discussion, Jun 1, 5:29 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
529 PM CDT Sat Jun 1 2024

.KEY MESSAGES...

- A severe thunderstorm complex is expected to roll across
  roughly the southwest 2/3rds of our area this afternoon and
  evening, posing mainly a damaging wind gust threat.

- Another chance of severe storms exists on Sunday, however
  coverage is expected to be much lower.

- Precipitation chances persist into early next work week, but
  begin to diminish by Wednesday as upper level ridging builds
  out west.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

Water vapor satellite imagery and RAP upper air analysis reveal
a rather low-amplitude synoptic pattern is in place, with a
weak shortwave trough over the far western CONUS and a weak
shortwave ridge over the southern plains, resulting in mostly
zonal flow across the central Rockies into the central plains.
As these features continue to shift east this afternoon and
evening, weak vorticity lobes cresting the shortwave ridge will
aid in thunderstorm initiation from far southeast CO to the
Syracuse/Johnson City area by 21Z. Latest guidance/HREF
indicate this activity will expand in coverage and intensity,
and organize into a severe linear convective system within an
environment characterized by at least 1500-2000 J/Kg of SBCAPE
and 30-40 kts of bulk shear as it rolls across roughly the
southwestern 2/3rds of our CWA. Given dewpoint temperatures in
the 50s and temperatures in the upper 80s/low 90s, DCAPE will
increase into the 1200-1600 J/Kg range, suggesting the primary
severe hazard will be damaging wind gusts. However, large hail
will also be possible, especially during the early stages of
convection. Thunderstorm activity may linger well into the
overnight hours as a few CAMs depict back-building, but should
clear southwest KS by sunrise Sunday morning.

Daytime Sunday, short range guidance suggest the weak upper
level trough out west will dampen as it emerges onto the central
plains. Ahead of this weak wave, a lee cyclone in far southeast
CO will deepen to around 996-mb, supporting southerly winds to
increase across southwest KS into the 20-30 mph range with gusts
of 35-40 mph. Concurrently, 850-mb temperatures will rise by 3-5
degrees C, translating to afternoon high reaching the upper 80s
to mid 90s. Another round of thunderstorms is possible Sunday
afternoon and evening, especially west of US-283. Although, weak
shear and even larger dewpoint depressions will limit overall
coverage.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

At the beginning of the long term period, medium range ensembles
indicate nearly zonal flow will be in place atop the central
plains, with the main belt of the subtropical jet spread out
across the northern CONUS. Chances for precipitation will exist
for much of the area Monday and Tuesday as weak vorticity lobes
emanating from the Desert Southwest combine with a strong upper
level trough moving east across the northern plains, supporting
GEFS/ECMWF EPS probability of QPF > 0.01" generally in the
50-80% range. But by Wednesday, ensembles suggest the first
sign of the summertime upper level ridge over the Desert
Southwest/Intermountain West will appear and continue to build
through the end of the long term period. This pattern will
effectively eliminate all precipitation chances owing to strong
DNVA overspreading the central and southern plains. Otherwise,
afternoon temperatures will mainly be above normal, with highs
reaching the 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 504 PM CDT Sat Jun 1 2024

Convection,and possibly severe, should be an immediate threat at
the LBL terminals for the 00z TAF set. At 22 UTC several
supercells are already mature over extreme southeast Colorado.
These storms are forecast by several of the HREF members,
included the HRRR to develop into one or more multi-cell
clusters with widespread severe thunderstorm wind risk. It is
likely each terminal will see some period of convection for
around and hour or two over the next 3 to 5 hours. The southwest
terminals are almost certain to see heavy rain low vsby (around
1 mile in +TSRA) and lowered ceilings this evening. The
development of low level status is not particularly high –

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Russell
Hazardous weather outlook, Jun 1, 3:48 AM CDT, 17 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 1 2024 /248 AM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms possible late this afternoon (after
5pm) and early tonight. The main hazards will be wind gusts up to
65 mph and 1 to 2 inch hail, mainly before sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to isolated severe thunderstorms will be possible on
Sunday. Hail up to quarters and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports are
encouraged.

In the hours before

Special weather statement, Jun 1, 8:02 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
802 PM CDT Sat Jun 1 2024

KSZ077-078-087-020130-
Gray KS-Meade KS-Ford KS-
802 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FORD...NORTHEASTERN
MEADE AND SOUTHEASTERN GRAY COUNTIES THROUGH 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Copeland, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Ford,
northeastern Meade and southeastern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3749 10063 3767 10038 3766 10000 3720 10030
TIME...MOT...LOC 0102Z 284DEG 19KT 3747 10049

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Jun 1, 8:18 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
818 PM CDT Sat Jun 1 2024

KSZ085-086-020200-
Seward KS-Stevens KS-
818 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SEWARD AND EASTERN
STEVENS COUNTIES THROUGH 900 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Woods around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3700 10138 3732 10136 3737 10084 3700 10083
TIME...MOT...LOC 0118Z 269DEG 25KT 3713 10131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID
Local storm report, Jun 1, 8:19 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             Shields                 38.62N 100.45W
06/01/2024  E1.00 Inch       Lane               KS   Fire Dept/Rescue

            Reported by Fire Department.

&&

MR
Special weather statement, Jun 1, 8:53 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
853 PM CDT Sat Jun 1 2024

KSZ086-087-020230-
Seward KS-Meade KS-
853 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES THROUGH 930 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Seward and
southwestern Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3706 10103 3721 10072 3700 10023 3700 10099
TIME...MOT...LOC 0153Z 304DEG 26KT 3706 10087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Jun 1, 9:03 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
903 PM CDT Sat Jun 1 2024

KSZ030-031-020245-
Trego KS-Ellis KS-
903 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREGO AND
SOUTHWESTERN ELLIS COUNTIES THROUGH 945 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cedar Bluff, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Antonino around 915 PM CDT.

Other locations in the path of this storm include Hays, Toulon and
Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

&&

LAT...LON 3870 9961 3880 9968 3898 9934 3872 9914
TIME...MOT...LOC 0202Z 249DEG 26KT 3877 9957

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Jun 1, 9:34 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
934 PM CDT Sat Jun 1 2024

KSZ087-088-020315-
Meade KS-Clark KS-
934 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES THROUGH 1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Meade State Park, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Meade
and southwestern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3705 10058 3723 10027 3700 9966 3700 10056
TIME...MOT...LOC 0234Z 291DEG 14KT 3712 10023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSpecial Weather StatementDDCGray, Haskell50 min
Jun 1, 7:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens43 min
Jun 1, 7:54 PM CDTSevere Thunderstorm WarningDDCNess, Trego51 min
Jun 1, 8:02 PM CDTSpecial Weather StatementDDCMeade28 min
Jun 1, 8:18 PM CDTSpecial Weather StatementDDCSeward, Stevens42 min
Jun 1, 8:53 PM CDTSpecial Weather StatementDDCSeward37 min
Jun 1, 9:03 PM CDTSpecial Weather StatementDDCEllis42 min
Jun 1, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis34 min
Jun 1, 9:34 PM CDTSpecial Weather StatementDDCMeade41 min
Jun 1, 10:13 PM CDTSpecial Weather StatementDDCEllis32 min
Jun 1, 10:34 PM CDTSpecial Weather StatementDDCBarber41 min
Jun 1, 11:20 PM CDTSevere Thunderstorm WarningDDCComanche40 min
Jun 2, 12:07 AM CDTSpecial Weather StatementDDCStevens53 min
Jun 2, 2:20 AM CDTSpecial Weather StatementDDCLane, Scott40 min
Jun 2, 2:32 AM CDTSevere Thunderstorm WarningDDCScott43 min
Jun 2, 3:01 AM CDTSpecial Weather StatementDDCLane44 min
Jun 2, 3:14 AM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
Jun 2, 4:00 AM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 2, 4:20 AM CDTSpecial Weather StatementDDCClark25 min
Jun 2, 4:24 AM CDTSpecial Weather StatementDDCFord, Hodgeman51 min
Jun 2, 4:45 AM CDTSpecial Weather StatementDDCClark, Ford, Hodgeman45 min
Jun 2, 5:30 AM CDTSpecial Weather StatementDDCFord, Hodgeman45 min
Jun 2, 5:35 AM CDTAreal Flood AdvisoryDDCFinney, Ford, Hodgeman3 hr
Jun 2, 9:26 AM CDTSpecial Weather StatementDDCFord34 min
Jun 2, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton35 min
Jun 2, 5:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton26 min
Jun 2, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton49 min
Jun 2, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton39 min
Jun 2, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton21 min
Jun 2, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 2, 6:34 PM CDTSpecial Weather StatementDDCKearny41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.